“For me, the most profound and persistent issue has been ‘Nightmare Disorder’. I have not had an undisturbed night’s sleep since December 2002. The MoD has accepted this condition was caused by Lariam. I do not look forward to sleep. The dreams are vivid and I will  typically experience five per night, waking after each. I probably manage about one hour of continuous sleep. Some dreams involve profound threat to survival while others can present exceptionally serous challenges to my self-esteem. There are some that are particularly unpleasant and I haven’t divulged the nature of those to anyone.”

In January of 2016 I found myself in a hospital in Ecuador. I was en route to Colombia where I was supposed to start work in February. I spent a few weeks in the hospital, barely understanding the borderline indigenous medical Spanish that was being thrown about around me. I couldn’t call home because I couldn’t deal with the texts and emails that would come after that.  I was released and given a ton of prescriptions. Since I would be continuing on to Colombia and living near a malaria zone, I was given lariam. Lariam is a malaria prevention med.The reality was that the nearest malaria zone was hour away from me. I lived in a valley, I hardly recall seeing a mosquito. No one in my area took anything for malaria because it wasn’t common.

Lariam is usually given to military members and or people going on mission trips to malaria hotbeds. This has become known as the “suicide drug” in a lot of circles. Some people take it for a few weeks maybe they are on vacation somewhere tropical. Others take it long term like those in the military.I’ll be done in February, I’ll be right in between short term and long term when I finish. Those who have taken it long term have killed themselves. The side effects are numerous and strong. Some people don’t seem to have any, but others have them all. This is an account of someone who ended his life due to the side effects of this drug. In some forums I was on while trying to figure out if I was sane while taking this I regularly heard people say they’d rather have risked getting malaria.

http://www.independent.co.uk/life-style/health-and-families/health-news/he-told-me-of-his-lariam-dreams-then-killed-himself-the-human-cost-of-the-uk-s-suicide-drug-scandal-8865058.html

Suicidal thoughts are the most dangerous of the effects. This isn’t a…’well it’s been a bad day, no one would care if I died…’ type effect. This is a drug that finds a way to mentally encourage you to just end it. I remember once walking to the grocery store and all the sudden I heard a voice encouraging me to just step out in front of the traffic; why not? You’re going to die eventually anyways.

For me the effects mostly lingered around the two days each week I took it. For some people the effects stay with them the whole time. I was lucky there. I was to take the lariam twice a week. But the effects lasted a day or two. My job agreed to me having Fridays off, so I would take it Thursday after work, lay in bed wishing for death, Friday I would start to recover, Saturday I would take it again, and then Sunday I would recover. I didn’t take it right away, I was feeling better and I wasn’t interested. Then a roommate got bit by something in our house and got a horrible infection. I decided I didn’t want to be next, so in May of 2016 I started taking drug regularly.In June my roommates all left to various locations for summer break. I had taken on leading a summer reading club and didn’t have the money to travel much anyways, so for 4 days a week for two months I laid in a house alone in Colombia, hallucinating and wandering around in a hazy fog.

The hallucinations inncluded are not just seeing something fuzzy or seeing a shadow out of the corner of your eye; it’s seeing your dead relatives as clear as day sitting on your bed.But the dreams are the worst. These are not nightmares, these are trips to hell. In one forum a marine I talked to described it as being ‘dragged to hell and only if you’re lucky will you come back…’ I remember thinking; ‘Jesus, he’s a marine, he’s stronger than me, and that is what he is saying…’ Another person described it as being dropped into the movie Inception. I’ve always had insomnia. For as long as I can remember. I used to prey for sleep, now I spend my nights doing anything I can to avoid sleep. I don’t have nightmares every time, but enough to make me not wanna chance it. I’ll dig to the bottom of the internet desperately hoping to find something to entertain me before I even think about closing my eyes.

It does seem the effects are becoming less intense, but they’re still there and I worry how long they will stay with me. I’ll know it’s a lariam dream and not just a bad dream whether it happens tomorrow or in a few years.

And while all the effects are horrible, one of the worst for me was the jumbling of my words and linguistic abilities. I remember struggling to get basic simple sentences out. I remember trying to make a test for my students and wanting to include audio parts because I had so many auditory learners and reading and recording and listening to myself stumble over literature I knew like the back of my hands. It sometimes would take me hours to compose a comment before leaving it somewhere on the internet. 2 or 3 sentences and I’d freeze. The defeat was real. The suicidal encouragement was real. The hallucinations and dreams were not hallucinations and dreams they were reality.

Some info

http://www.askapatient.com/viewrating.asp?drug=19591&name=LARIAM

http://rxisk.org/lariam-hell/

http://ask.metafilter.com/17230/Best-antimalarial-and-mosquito-defense

 

Reviews of Lariam

“Debilitated and disorientated, I entered a period of life I would rather forget. I had no energy. I no longer went walking. I spent hours every day lying on my bed just reading. I suffered alone. Even my friendships waned.

“As a psychiatrist he knew of all the mental and psychotic side-effects of Lariam from insomnia and abnormal dreams to tremor, ataxia and depression including its capability to cause suicide. It was an amazingly enlightening conversation and one which I shall always be eternally grateful for.”

“horrifying dread, depersonalization, psychosis for two weeks, then two years of psychosis that began 8 years afterwards”

“Panic attacks, severe insomnia, hallucinations, ground and objects moving, tunnel vision, terrible paranoia.”

“Horrific hallucinations, very strange and vivid dreams that seem like your awake, anxiety, suicidal thoughts, depression, difficulty thinking, chronic fatigue, no longer feel love the same. Feel like I’m in an emotional black hole I can never return from and all those close to me saw the change in only 2 weeks. Still the same effects although to a lessor degree today, without the hallucinations, even though it was taken over 10 years ago. Seems to be getting worse with age. Absolute poison I would have rather died of Malaria than be left with the memories of what happened to me while hallucinating. I had absolutely no mental issues before taking only two of these pills they should be illegal.”

“Heart Palpitations. Most Vivid somewhat Horrifying dreams I’ve ever experienced. Somewhat like i was dropped in the movie “Inception.” Increased anxiety. Skin rash on palm of hands that gradually went up arm. Some minor visual distortions on the day of the week id take it. I was also a raging “b****.” I did not contract Malaria though =)”

“Only took 1 dose, but felt paranoid, confused and unable to judge time or make decisions for the next two weeks. In my view Larium is very dangerous. Felt I was going insane. Do not ever take it please!”

Advertisements